Wisconsin, 2020Lightning Strike in Wisconsin, August 31, 2020
August 31, 2020 · NWS ARX · 1 event in 1 county or zone
Thunderstorms moved across western Wisconsin during the early morning of August 31st. A lightning strike from one of these storms started a fire at a apartment building in La Crosse (La Crosse County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across western Wisconsin during the early morning of August 31st. A lightning strike from one of these storms started a fire at a apartment building in La Crosse (La Crosse County). One unit in the apartment building sustained heavy fire and smoke damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 5:28 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 31, 5:28 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 AM CDT Mon Aug 31 2020
.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Mon Aug 31 2020
Water vapor imagery early this morning depicts a shortwave trough
progressing east over the Upper Midwest. A cold front linked to
this shortwave has a line of showers and storms associated with
it, with additional activity out ahead of it across southern
Minnesota in an area of rather strong 850 mb moisture transport as
of 2 am. With little instability to work with (around 500 J/kg or
less) and deep layer shear located behind the front, these storms
are expected to remain non-severe as they make their way east
this morning. The line of storms will clear the area from west to
east by early afternoon, parting way to clearing skies as high
pressure builds in from the west. High temperatures this afternoon
will be on the cooler side, with values in the upper 60s to 70s.
Going into tonight, the surface high positions itself directly
overhead, with mostly clear skies and light winds anticipated. Due
to this and because the boundary layer is expected to remain
rather moist from precipitation moving through this morning and
previous days, some patchy fog development appears likely mainly
east of the Mississippi River and in the tributaries. Low
temperatures tonight will dip down into the upper 40s to low 50s,
with locations in the typical cool spots (central into northern
Wisconsin) in the low to mid 40s.
.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CDT Mon Aug 31 2020
The front that moves across the area today is expected to become
nearly stationary not too far to the south. Another weak short
wave trough is expected to move across the region Tuesday and
produce some weak pv advection in the 500-300 mb layer. With the
front still in the area, there looks to be a band of weak
frontogenesis in the 850-500 mb along and to the north of the
front. This, combined with the forcing from the short wave trough,
is expected to produce another round of rain along the front with
some of this possibly extending back into parts of northeast Iowa
and southwest Wisconsin. Any rain that does get back into the area
looks to be very light with amounts of just a few hundredths at
most.
The models remain consistent in showing a short wave trough coming
out of southern Canada Wednesday and moving across the Upper
Midwest Wednesday night into Thursday morning. This wave looks to
becoming stronger and rotating from a positive tilt to almost a
negative tilt as comes across the region. The best pv advection
will stay to the north of the area, but the 31.00Z ECMWF suggest
there will at least be some weak, to possibly moderate, pv
advection that comes across the northern sections of the area.
This wave will push another cold front across the region that will
be the focus for some showers and storms. The bulk of the rain
should remain closer to the short wave trough and surface area of
low pressure, but would expect at least some scattered activity to
move through with the front. While the models do not show much
instability over the area, would expect there to be some thunder
that occurs just because of the strength of the short wave trough.
The end of the work week and the start of the weekend currently
look to be dry before the rain chances move back in for Sunday.
Another short wave trough looks to move out of southern Canada and
across the Upper Midwest pushing through another cold front will
some showers and storms along it.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Aug 31 2020
An active morning across the area as showers and storms
continue to spread east ahead of a cold front. Expect periods of
MVFR ceilings, MVFR to IFR visibilities, and some wind gusts
upwards of 25 kts in any heavier thunderstorms through mid to late
morning. The cold front moves through from west to east by late
morning shifting winds from a south to northwest direction. A
period of breezy conditions can be expected through about mid
afternoon, with gusts of 15-20 kts. Thereafter, conditions relax
as surface high pressure builds in.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...NMB
LONG TERM...04
AVIATION...NMB
Hazardous weather outlook, Aug 31, 2:45 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 AM CDT Mon Aug 31 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
345 AM CDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will exit east by early this afternoon. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional thunderstorm chances return on Thursday. Organized
severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
NMB
In the hours before
Local storm report, Aug 31, 6:07 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM HEAVY RAIN 1 NE KASSON 44.04N 92.74W
08/31/2020 E2.30 INCH DODGE MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Lightning, La Crosse
- When
- August 31, 6:48 AM CST
- Where
- La Crosse County, 1.09 mi S of West la Crosse
- Property damage
- $42,000
- Reported by
- Newspaper
- Coordinates
- 43.834, -91.248
A lightning strike started a fire at an apartment building in La Crosse. One unit sustained heavy fire and smoke damage as a result.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, August 31, 20202 deaths · $190,000 · 20 events
- Flash Flooding and Hail in Oklahoma, August 31, 20201 death · $400,000 · 2 in hail · 41 events
- Tornado in Michigan, August 31, 2020$150,000 · EF1 · 1 event
- Flooding in Virginia, August 31, 202038 events
- Flash Flood and Damaging Wind in North Carolina, August 31, 2020$50,000 · 50 kt wind · 2 events
- Lightning Strike in Minnesota, August 31, 2020$30,000 · 1 event
- Heat in Texas, August 31, 202016 events
- Damaging Winds in Missouri, August 31, 2020$18,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, August 31, 2020$16,000 · 59 kt wind · 4 events
- Lightning Strike in Tennessee, August 31, 20201 injured · 1 event
- Damaging Winds in Alabama, August 31, 2020$1,000 · 7 events
- Hail and Damaging Winds in Missouri, August 31, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918355.